13
$\begingroup$

Does every connected metrizable locally path connected topological space $X$ admit a compatible metric $d$ so that $(X,d)$ is a length space?

(Edit to correct definition: Recall that a metric space $(X,d)$ is a length space if for every $x$ and $y$ in $X$ and every $e>0$, there exists a rectifiable path from $x$ to $y$ whose length is less then $d(x,y)+e$.)

The answer is certainly yes for Peano continua, but this is not a trivial fact.

More generally the answer is apparently yes for such locally compact spaces, but local compactness is certainly not necessary: for example, familiar Hilbert space is a length space.

Do the above claims survive without local compactness?

$\endgroup$
  • 1
    $\begingroup$ There is something wrong with the inequality on $f$. Take $t=0$ for example. $\endgroup$ – Sergei Ivanov May 14 '13 at 9:54
  • $\begingroup$ Thanks Sergei! My obtuse (and likely incorrect) definition should be ignored. The reader should use any standard definition of length space. For example, for all x and y in X and all e>0, there exists a rectifiable path from x to y whose length is less then d(x,y)+e. $\endgroup$ – Paul Fabel May 14 '13 at 21:28
  • 1
    $\begingroup$ @Paul: I have incorporated your comment into the statement of the question, so as to hopefully correct the definition. $\endgroup$ – Ricardo Andrade Jul 8 '13 at 21:54
8
$\begingroup$

This is not an answer but a long comment with references for the locally compact case. It is proved in [Tominaga-Tanaka, Convexification of locally connected generalized continua. J. Sci. Hiroshima Univ. Ser. A. 19 (1955), 301–306] that

Theorem. Every locally compact, connected, locally connected, separable metrizable space admits a complete length metric.

The proof is similar to the one in the compact case which is due to Bing and Moise (independently). A relative (stronger) version is due to Doodley [Further extending a complete convex metric. Proc. Amer. Math. Soc. 40 (1973), 590–596] and [Extending a complete convex metric. Proc. Amer. Math. Soc. 34 (1972), 553–559] whose electronic versions can be easily found on the web.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.